Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 211, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Oct 24, 2001, 3:13 PM CDT for Edgar County, Illinois. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 3:13 PM CDT (20:13 UTC)
- Expired
- Oct 24, 2001, 3:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Edgar County, IL
The radar
The Indianapolis radar (KIND), 122 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 3:15 PM CDT | Thunderstorm Wind 50 E | Paris, IL | Several power poles were blown down as well as trees and tree limbs. Also, a semi was blown over on Illinois Route 1, seven miles north of Paris. No injuries were reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 11:45 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
291 WUUS53 KILX 242014 SVRSPI ILC045-242045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 313 PM CDT WED OCT 24 2001 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EDGAR COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 345 PM CDT * AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PARIS...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PARIS CHRISMAN THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3988 8779 3950 8785 3952 8756 3989 8756 KETCHAM NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:05 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Oct 24, 2:05 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 205 PM CDT WED OCT 24 2001 MAIN CONCERN THIS FCST PERIOD WILL BE TIMING OF ENDING PCPN THIS EVENING AND WINDS BEHIND FRONT AND POTENTIAL FOR HEADLINES. LINE OF SVR STORMS PROGRESSING EAST ACROSS CWA THIS AFTERNOON AHEAD OF APPROACHING STRONG CF. 18Z SFC ANALYSIS INDICATING CF MOVG JUST TO EAST OF I-55. WILL TIME THE ENDING OF TSRA ACROSS E CENT/SE AREAS EARLY THIS EVENING. DRY SLOT WORKING IN BRIEFLY...BUT WRAP AROUND MOISTURE SHOULD BRING LOW CLOUDS BACK TOWARD AREA. ILX CWA LOOKING TO BE ON SW SIDE OF BEST MOISTURE...WILL KEEP MOST WIDESPREAD CLDS ACROSS NERN SECTIONS OF CWA. WILL BE CONCERNED WITH POTENTIAL FOR WINDS TO ADVISORY CRITERIA...ESPECIALLY DURING DAY ON THURS AS GRADIENT CONTS TO TIGHTEN ACROSS IL AS LOW PRESSURE DEEPENS ACROSS NRN GREAT LAKES. HAVE SEEN SEVERAL REPORTS OF 30 MPH SUSTAINED WINDS BEHIND SECONDARY FRNT ACROSS CENT IA. STRONGER WINDS IN LOW LEVELS WILL LIKELY MIX DOWN WITH DAYTIME HEATING THURS BUT REMAIN BELOW CRITERIA TNGT. WILL GO AHEAD AND ISSUE WIND ADVISORY FOR ENTIRE CWA FOR THURS. LOW LEVEL MOISTURE UNDER CYCLONIC FLOW TO PERSIST ACROSS THE NERN SECTIONS OF CWA THRU FRI. WILL JUST LEAVE MENTION OF FLURRIES INTO FRI FOR ONLY NE SECTIONS AS LAST S/W DIVES SE AROUND BASE OF UPPER TROF. GOING TEMPS LOOK ON TARGET AS HIGH PRESSURE SLOWLY BUILDS IN ACROSS AREA. LOOKS LIKE DRY CONDS TO PREVAIL MUCH OF NEXT WEEK WITH A WARMING TREND. THANKS FOR COORDINATION...DVN. ...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY... SPI BB 036/048 029/048 027 36000 PIA BE 035/046 028/047 026 36000 DEC BB 036/048 029/048 027 36000 CMI BE 037/047 028/048 026 36000 MTO BB 039/050 029/050 027 36300 LWV BB 042/053 030/052 029 36300 .ILX...WIND ADVISORY ENTIRE ILX CWA FOR THURS. FRIEDERS
In the hours before
Special weather statement, Oct 24, 11:24 AM CDT, 3 hours 49 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-241800- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 1124 AM CDT WED OCT 24 2001 ...OUTBREAK OF SEVERE THUNDERSTORMS...AND POSSIBLY A FEW TORNADOES OVER PARTS OF CENTRAL AND SOUTHEASTERN ILLINOIS THIS AFTERNOON... A STRONG COLD FRONT...CURRENTLY EXTENDING FROM JUST WEST OF CHICAGO TO WEST OF SPRINGFIELD TO ST LOUIS...IS FORECAST TO PUSH ACROSS CENTRAL ILLINOIS THIS AFTERNOON. UNSEASONABLY WARM AND HUMID AIR WAS PREVALENT AHEAD OF THE COLD FRONT THIS MORNING. AS THE FRONTAL BOUNDARY PLOWS INTO THE WARM AND UNSTABLE AIR MASS...THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY...THIS AFTERNOON. THE PRIMARY THREAT TIME APPEARS TO BE FROM NOW UNTIL 600 PM THIS EVENING. PRESENT INDICATIONS SUGGEST AREAS ALONG AND EAST OF A BLOOMINGTON TO ST. LOUIS MISSOURI LINE HAVE THE GREATEST THREAT FOR LARGE HAIL AND DAMAGING WINDS...ALONG WITH THE POSSIBILITY FOR TORNADOES. AREAS WEST OF THIS LINE MAY SEE LARGE HAIL WITH SOME OF THE STRONGER STORMS EARLY THIS AFTERNOON. SPOTTER ACTIVATION WILL BE REQUIRED INTO THE LATE AFTERNOON HOURS. STAY TUNED FOR FURTHER UPDATES ON THIS SEVERE WEATHER THREAT ACROSS CENTRAL ILLINOIS TODAY. BYRD
Local storm report, Oct 24, 1:25 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
125 PM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM 3 S CLINTON IL 1.00 INCH HAIL
10/24/01 DE WITT REPORTED BY COUNTY ESDA.
1245 PM 2 W DELAVAN IL 65 MPH TSTM WIND GUST
10/24/01 TAZEWELL FROM COUNTY ESDA.
1249 PM 1 W LINCOLN IL 61 MPH TSTM WIND GUST
10/24/01 LOGAN MEASURED WIND GUST AT
NATIONAL WEATHER SERVICE IN
LINCOLN.
1210 PM DECATUR IL 1.75 INCH HAIL
10/24/01 MACON FROM COUNTY ESDA.
FISHERSpecial weather statement, Oct 24, 2:10 PM CDT, 1 hour 3 minutes before
ILZ038-042>046-048-050>057-061>063-066>068-071>073-242000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 210 PM CDT WED OCT 24 2001 ...TORNADO WATCH CONTINUES FOR PORTIONS OF EASTERN ILLINOIS UNTIL 7 PM... THE TORNADO WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... MCLEAN...LOGAN...MENARD...MORGAN...SANGAMON...DEWITT...MACON AND CHRISTIAN. HOWEVER...THE TORNADO WATCH CONTINUES UNTIL 7 PM FOR THE FOLLOWING COUNTIES...PIATT...CHAMPAIGN...VERMILION...MOULTRIE...DOUGLAS... EDGAR...SHELBY...COLES...CUMBERLAND...CLARK...EFFINGHAM...JASPER... CRAWFORD...CLAY...RICHLAND AND LAWRENCE. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. BYRD
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 11:54 AM CDT | Tornado Warning | ILX | Sangamon | 36 min |
| Oct 24, 11:55 AM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon | 50 min |
| Oct 24, 12:24 PM CDT | Severe Thunderstorm Warning | ILX | Piatt | 51 min |
| Oct 24, 12:27 PM CDT | Tornado Warning | ILX | Christian, Macon, Sangamon | 48 min |
| Oct 24, 12:29 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 31 min |
| Oct 24, 12:34 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Tazewell | 26 min |
| Oct 24, 12:41 PM CDT | Severe Thunderstorm Warning | ILX | Woodford | 64 min |
| Oct 24, 12:55 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, McLean | 65 min |
| Oct 24, 1:14 PM CDT | Tornado Warning | ILX | Macon, Piatt | 46 min |
| Oct 24, 1:22 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 53 min |
| Oct 24, 1:30 PM CDT | Severe Thunderstorm Warning | ILX | Shelby | 45 min |
| Oct 24, 1:42 PM CDT | Tornado Warning | ILX | Champaign | 48 min |
| Oct 24, 2:12 PM CDT | Tornado Warning | ILX | Vermilion | 48 min |
| Oct 24, 2:23 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland | 52 min |
| Oct 24, 2:28 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 32 min |
| Oct 24, 3:00 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 15 min |
| Oct 24, 3:18 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Crawford, Jasper, Richland | 42 min |
| Oct 24, 3:23 PM CDT | Severe Thunderstorm Warning | ILX | Clark | 37 min |
| Oct 24, 3:38 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence | 52 min |
| Oct 24, 3:58 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 32 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.